MAUDE Adverse Event Report: MEDTRONIC IRELAND ENDURANT II ILIAC STENT GRAFT; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND ENDURANT II ILIAC STENT GRAFT; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number ETLW1628C124E
Medical Device Problem Codes Leak/Splash (1354); Device Damaged by Another Device (2915)
Health Effect - Clinical Code Death (1802)
Date of Event 05/22/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
An endurant ii stent graft system was implanted in a patient for the emergent endovascular treatment of a pre-operatively ruptured 67mm diameter abdominal aortic aneurysm.The patient presented into the emergency room with an abdominal aortic rupture.The patient was taken to the or as the patient had low blood pressure.The physician started the operation using an endurant aui and endurant limb up the right side with an occluder on the left.It was reported that on the final angiogram the device was a little low so an endurant cuff was placed.The image of the final angiogram before the cuff was placed showed adequate overlap between the aui and the limb; however, after the cuff was placed, inadequate overlap was seen but unfortunately not noticed by the physician.Upon pulling out the stiff wire it allowed a complete disunion between the aui and the limb.Unfortunately, the two pieces were separated in a fashion that would have made it impossible to reconnect them within the aneurysm.The physician decided to open the patient up and convert to open surgical repair with a bifurcated open surgical graft.The aui and cuff were all removed from the neck and an open graft was sewn into the neck below the renal arteries.The occluder was removed from the left iliac and the right limb was sewn to the 28 mm endurant limb.The operation was a technical success and the patient was taken off of the table.Unfortunately, due to the aortic rupture the patient expired the next day.No additional clinical sequelae were reported.
 
Additional Manufacturer Narrative
Film evaluation summary: the exact cause of the events could not be conclusively determined from the still images provided.Pre-implant anatomy information and additional films at implant were not provided for review and comparison.The still images provided confirmed that the aui stent graft was positioned with the top of the graft fabric approximately 1 cm below the lowest renal.Contrast injection showed contrast along the right side of the proximal aui main body, possibly due to a proximal type i endoleak.The exact cause of the aui stent graft landed low could not be conclusively determined; however, the still images provided showed that the infrarenal aortic neck was acutely angulated from the suprarenal aorta.The acutely angulated aortic neck may have contributed.The still images provided also confirmed that the limb extension was completely separated from the aui stent graft.The limb extension was initially implanted into the aui stent graft with approximately 1.5 cm overlap.However, after implant of the aortic cuff to repair the possible proximal type i endoleak, the limb extension had pulled out from the aui.Retrograde contrast injection showed contrast outside of the stent graft from a possible type iii separation endoleak.The exact cause of the limb pulled out from the aui stent graft, leading to type iii junctional endoleak could not be conclusively determined.However, the images provided showed that the right common iliac artery was acutely angulated from the aneurysm sac near the take-off.In addition, there was only approximately 1.5 cm of overlap at implant.The acute angulation in the right common iliac artery in addition to insufficient overlap between the stent grafts may have contributed.Insufficient oversizing between the stent grafts may have also contributed (implanting a 16 mm diameter limb extension into an aui with distal diameter of 14 mm).The exact cause of the patient death that occurred the day after the index procedure could not be conclusively determined.The autopsy report was not provided.Patient's pre-op aneurysm rupture and low blood pressure may have contributed.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
ENDURANT II ILIAC STENT GRAFT
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key6640469
Report Number2953200-2017-00983
Device Sequence Number18855900
Product Code MIH
UDI-Device Identifier00643169467453
UDI-Public00643169467453
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P100021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/18/2018
Device Model NumberETLW1628C124E
Device Catalogue NumberETLW1628C124E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/02/2017
Initial Date Received by Manufacturer 05/22/2017
Supplement Date Received by ManufacturerNot provided
06/19/2017
Initial Report FDA Received Date06/14/2017
Supplement Report FDA Received Date06/21/2017
10/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age85 YR